Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

LETTER TO EDITOR
[Download PDF
 
Year : 2001  |  Volume : 47  |  Issue : 4  |  Page : 282  

Amphotericin B induced ventricular arrhythmia and its relation to central venous line.

DS Chongtham, MM Singh, T Ram 
 

Correspondence Address:
D S Chongtham





How to cite this article:
Chongtham D S, Singh M M, Ram T. Amphotericin B induced ventricular arrhythmia and its relation to central venous line. J Postgrad Med 2001;47:282-282


How to cite this URL:
Chongtham D S, Singh M M, Ram T. Amphotericin B induced ventricular arrhythmia and its relation to central venous line. J Postgrad Med [serial online] 2001 [cited 2021 Dec 6 ];47:282-282
Available from: https://www.jpgmonline.com/text.asp?2001/47/4/282/167


Full Text

Sir,

A 40-year-old man, weighing 81 kg, with no previous history of heart disease presented with complaint of fever since 25 days. Ultrasonography and computed tomography of abdomen showed altered echotexture and multiple splenic hypodense lesions. Aspiration and culture showed the growth of Candida tropicalis and a rising serological titre from 1:256 to 1:1024. The patient was started on intravenous amphotericin B 8 mg (0.1 mg/kg body weight) over three hours after a test dose of 1 mg. After a cumulative dose of 28 mg, he developed a life-threatening ventricular tachycardia which was DC-verted to normal sinus rhythm.

Right and left ventricular functions were normal. The patient was neither on any other cardiotonic drug nor was there any evidence of organic heart disease. His concomitant serum potassium was 4 mEq/l, serum sodium 140 mEq/L, serum creatinine 1.4mg/dL and serum calcium was 10mg/dl.

Amphotericin B was withhold for a day without shifting the central venous line and it was observed that ventricular tachycardia disappeared. Slow re-challenging with liposomal amphotericin with 0.1mg/kg dose led to development of ill-sustained, self-limiting ventricular tachycardia after receiving 4mg. The drug was again withhold. Echocardiography showed that the tip of the central venous line was just above the right atrium. After withdrawing the line by about 6 cms., liposomal amphotericin followed by conventional amphotericin B was restarted up to a cumulative dose of 1 gm without any further cardiac toxicity. Liver biopsy was done subsequently and reported as non-Hodgkin’s lymphoma. Despite adequate treatment, the patient succumbed to overwhelming sepsis.

Amphotericin B therapy in patients with abnormal serum potassium or renal function have been described to have life-threatening ventricular arrhythmias[1] including premature ventricular contractions[2] and also bradycardia.[3] Ventricular arrhythmia have been reported after rapid infusion of large doses of amphotericin B in patients with renal failure or hyperkalaemia but not in patients with normal serum creatinine and potassium, even when infused over one hour.[1] In our case, there seems to be a close relationship between high concentration of amphotericin at the SVC-RA junction and development of ventricular arrhythmia. The possible reason could be reversible concentration-dependent loss of intracellular potassium as documented in vitro.[2]

There is no absolute consensus on how amphotericin B should be administered.[4] Administration of the drug through central venous line has been documented for testing the stability of amphotericin B in 5+ACU-dextrose injection.[5]

The present case demonstrates thwarting of the potential danger of fatal arrhythmia during amphotericin infusion on central venous line placed near the heart by repositioning the line away from the heart when no other obvious cause is found.

References

1 Bowler WA, Weiss PJ, Hill HE et al. Risk of ventricular dysrhythmias during 1 hour infusion of amphotericin B in patients with preserved renal function. Antimicrob Agents Chemother 1992; 36: 2542-43.
2Craven PC, Cremillion DH. Risk factors of ventricular fibrillation during rapid amphotericin B infusion. Antimicrob Agents Chemother 1985; 27: 868-71.
3Solar JA, Iban L, Zuazu J, Julia A. Bradycardia after rapid intravenous infusion of amphotericin B. Lancet 1993; 341: 372-73.
4Jacobs RA. Anti-infective chemotherapeutic and antibiotic agents. In: Tierney LM, McPhee SJ, Papadakis MA, editors. Current medical diagnosis and treatment. 35th ed. New Delhi: Prentice-Hall International of India Private Limited;1996. pp1317-64.
5Kintzel PE, Kennedy PE. Stability of amphotericin B in 5+ACU- dextrose injection at concentrations used for administration through a central venous line. Am J Hosp Pharm 1991; 48 : 283-85.

 
Monday, December 6, 2021
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer